Alert archive / Kansas / Tornado Warnings in 2023
Tornado Warning 35, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at May 11, 2023, 7:17 PM CDT for Logan County, Thomas County, Kansas. It was in force for 31 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2023, 7:17 PM CDT (00:17 UTC)
- Expired
- May 11, 2023, 7:48 PM CDT
- In force
- 31 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Logan County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 50 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 7:27 PM CDT | FUNNEL CLOUD | 10 N Winona, KS | SPOTTER LOCATED IN BREWSTER OBSERVED FUNNEL CLOUD. |
| May 11, 7:30 PM CDT | FUNNEL CLOUD | 5 S Colby, KS | FUNNEL CLOUD 3/4 OF WAY TO THE GROUND LOOKING TOWARDS WINONA FROM THE REPORT LOCATION. |
| May 11, 7:30 PM CDT | TORNADO | 7 W Mingo, KS | MULTIPLE SPOTTERS REPORTED A BRIEF TORNADO. |
| May 11, 7:31 PM CDT | FUNNEL CLOUD | 4 Ssw Colby, KS | CHASER LOCATED 3 ESE OF LEVANT SAW FUNNEL CLOUD ALMOST TO THE GROUND 5 MILES TO THE SOUTH OF HIS LOCATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 12:22 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 409 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 2172 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
724
WFUS53 KGLD 120017
TORGLD
KSC109-193-120100-
/O.NEW.KGLD.TO.W.0035.230512T0017Z-230512T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
717 PM CDT Thu May 11 2023
The National Weather Service in Goodland has issued a
* Tornado Warning for...
Southwestern Thomas County in northwestern Kansas...
North central Logan County in west central Kansas...
* Until 800 PM CDT.
* At 716 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles northeast of Winona, or 17 miles west of
Oakley, moving north at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation. At 615 PM MDT, a rotating wall
cloud was reported just east of Winona.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Colby around 800 PM CDT.
This includes Interstate 70 in Kansas between mile markers 56 and 57.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 3906 10114 3911 10130 3936 10128 3936 10099
TIME...MOT...LOC 0016Z 192DEG 19KT 3911 10117
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
KMK3 follow-up statements
265
WWUS53 KGLD 120027
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
727 PM CDT Thu May 11 2023
KSC109-120036-
/O.CAN.KGLD.TO.W.0035.000000T0000Z-230512T0100Z/
Logan KS-
727 PM CDT Thu May 11 2023
...THE TORNADO WARNING FOR NORTH CENTRAL LOGAN COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 800 PM CDT for northwestern
and west central Kansas.
LAT...LON 3913 10112 3914 10130 3936 10128 3936 10099
3913 10111
TIME...MOT...LOC 0026Z 192DEG 19KT 3917 10115
$$
KSC193-120100-
/O.CON.KGLD.TO.W.0035.000000T0000Z-230512T0100Z/
Thomas KS-
727 PM CDT Thu May 11 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
SOUTHWESTERN THOMAS COUNTY...
At 726 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles northeast of Winona, or 14 miles south of Levant,
moving north at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Colby.
This includes Interstate 70 in Kansas between mile markers 56 and 57.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 3913 10112 3914 10130 3936 10128 3936 10099
3913 10111
TIME...MOT...LOC 0026Z 192DEG 19KT 3917 10115
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Trigg850
WWUS53 KGLD 120033
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
733 PM CDT Thu May 11 2023
KSC193-120100-
/O.CON.KGLD.TO.W.0035.000000T0000Z-230512T0100Z/
Thomas KS-
733 PM CDT Thu May 11 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
SOUTHWESTERN THOMAS COUNTY...
At 732 PM CDT, a severe thunderstorm capable of producing a tornado
was located 10 miles northwest of Monument, or 12 miles south of
Levant, moving north at 20 mph. Another tornadic storm was located 5
miles SW of Colby which was confirmed by spotters.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Colby.
This includes Interstate 70 in Kansas between mile markers 56 and 57.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 3916 10109 3920 10129 3936 10128 3936 10099
TIME...MOT...LOC 0032Z 192DEG 19KT 3921 10114
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Trigg038
WWUS53 KGLD 120048
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
748 PM CDT Thu May 11 2023
KSC193-120056-
/O.CAN.KGLD.TO.W.0035.000000T0000Z-230512T0100Z/
Thomas KS-
748 PM CDT Thu May 11 2023
...THE TORNADO WARNING FOR SOUTHWESTERN THOMAS COUNTY IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 800 PM CDT for northwestern
Kansas.
Remember, a Tornado Warning still remains in effect for areas along
and north of I-70 near Levant until 800 PM CDT.
LAT...LON 3916 10109 3920 10129 3936 10128 3936 10099
TIME...MOT...LOC 0045Z 192DEG 19KT 3928 10112
$$
KMKWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 11, 6:34 PM CDT, 43 minutes earlier.
Area forecast discussion, May 11, 6:34 PM CDT, 43 minutes before
Area Forecast Discussion National Weather Service Goodland KS 534 PM MDT Thu May 11 2023 .SHORT TERM...(This evening through Friday) Issued at 210 PM MDT Thu May 11 2023 Latest upper air analysis shows a closed low over Southeast CO. Ahead of the closed low was a corridor of rainfall. The corridor was moving northeast while the storms themselves were moving northwest. The environment is becoming very favorable for tornadoes to form. However the environment is too stable for large hail or damaging winds to form. The tornado threat will increase through the afternoon as storms form over the eastern part of the forecast area. Early this evening another round of rainfall will move in from the southwest ahead of the closed low. Depending on where these storms are located with respect to the storm relative helicity will depend on whether they will continue to have a threat for tornadoes. The current HREF data shows the better SRH is ahead of the rain activity. If this holds, the threat for tornadoes should be lower with this round in the evening. More rainfall may move through overnight as the closed low moves through. Since this round will be so close to the center of the closed low, tornado development cannot be ruled out. This round should be out of the forecast area by sunrise Friday. Friday the closed low will move north of the forecast area. As it departs there may be some rain activity wrapping around the back of the closed low over the north part of the forecast area. Since models are usually too fast with the speed of closed lows, wouldn't be surprised if rainfall chances linger around longer tomorrow than currently forecast. Friday night there may be a chance for rain over the far northern part of the forecast area as the closed low departs. .LONG TERM...(Saturday through Thursday) Issued at 210 PM MDT Thu May 11 2023 This part of the forecast continues to be rather blan. The upper level pattern has no discernible features aside from the two ridges over the Pacific Northwest and the Southeast. Because of this weak upper level pattern, have low confidence in the chances for rainfall that are forecast. The GEFS and ECMWF both have rather low chances for rainfall too, which makes sense given the weak upper level flow. Both of these ensembles actually have the better chances for rainfall south of the forecast area. Temperatures will gradually warm through the period as the ridge to the west slowly builds onto the Plains. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 532 PM MDT Thu May 11 2023 VFR to IFR conditions forecast for the TAFs. Main threat will be the immediate storm activity near or over both sites. Moderate to heavy rainfall is expected with these storms. Once the storms clear there may be an hour or so of scattered to isolated storm activity. After that IFR clouds move in, lasting into Friday morning. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...Flood Watch through late tonight for KSZ001>004-013>016-027>029. CO...Flood Watch through late tonight for COZ090>092. NE...Flood Watch through late tonight for NEZ079>081. && SHORT TERM...JTL LONG TERM...JTL AVIATION...JTL
Hazardous weather outlook, May 11, 12:30 PM CDT, 6 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1130 AM MDT Thu May 11 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121730- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1130 AM MDT Thu May 11 2023 /1230 PM CDT Thu May 11 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... The entire area is in a slight to enhanced risk for severe thunderstorms today and into this evening. All modes of hazards will be possible, including large hail, damaging winds and a few tornadoes. A tornado watch is in effect for the entire Tri-State Area through the afternoon. Flash flooding from heavy rainfall will also be possible, particularly in areas that received heavy rainfall yesterday. A flood watch is in effect for all counties except for Greeley and Wichita counties through tonight. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, May 11, 6:48 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
548 PM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM HAIL 5 SSW WALLACE 38.85N 101.65W
05/11/2023 E1.25 INCH WALLACE KS PUBLIC
SOCIAL MEDIA REPORT WITH VIDEO.
&&
KAKLocal storm report, May 11, 7:02 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
602 PM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TORNADO 14 NNE WALLACE 39.11N 101.54W
05/11/2023 WALLACE KS TRAINED SPOTTER
SPOTTER REPORTED TORNADO 15 MILES SOUTH OF
EDSON.
&&
KAKLocal storm report, May 11, 7:06 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
606 PM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM FLASH FLOOD BENKELMAN 40.05N 101.54W
05/11/2023 DUNDY NE EMERGENCY MNGR
VIDEO OF WATER RUNNING DOWN THE ROAD ABOUT 6
TO 12 INCHES DEEP.
&&
KAKSpecial weather statement, May 11, 7:08 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
608 PM MDT Thu May 11 2023
COZ092-120045-
Cheyenne County CO-
608 PM MDT Thu May 11 2023
...A strong thunderstorm will impact portions of southeastern
Cheyenne County in east central Colorado through 645 PM MDT...
At 608 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Cheyenne Wells, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cheyenne Wells.
This includes Highway 385 between mile markers 136 and 157.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.
A Tornado Watch remains in effect until 700 PM MDT for east central
Colorado.
&&
LAT...LON 3862 10257 3894 10239 3880 10210 3861 10228
3861 10255
TIME...MOT...LOC 0008Z 210DEG 21KT 3864 10242
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
TriggLocal storm report, May 11, 7:09 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
609 PM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM HAIL 2 WSW PAGE CITY 39.08N 101.19W
05/11/2023 E1.00 INCH LOGAN KS TRAINED SPOTTER
SPOTTER REPORTED ONE INCH HAIL.
&&
KAKLocal storm report, May 11, 7:13 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
613 PM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL WINONA 39.06N 101.24W
05/11/2023 E0.50 INCH LOGAN KS TRAINED SPOTTER
SPOTTER REPORTS 0.25-0.5 INCH HAIL, NOT A
LOT BUT SOME.
&&
CAThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:10 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Thomas | 50 min |
| May 11, 7:31 PM CDT | Tornado Warning | GLD | Rawlins, Thomas | 29 min |
| May 11, 7:35 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan, Thomas | 29 min |
| May 11, 8:06 PM CDT | Special Weather Statement | GLD | Thomas | 39 min |
| May 11, 8:07 PM CDT | Special Weather Statement | GLD | Graham | 23 min |
| May 11, 8:14 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 61 min |
| May 11, 8:25 PM CDT | Special Weather Statement | GLD | Norton | 20 min |
| May 11, 8:26 PM CDT | Special Weather Statement | GLD | Thomas | 19 min |
| May 11, 9:11 PM CDT | Special Weather Statement | GLD | Decatur | 34 min |
| May 11, 9:47 PM CDT | Special Weather Statement | GLD | Decatur | 28 min |
| May 11, 10:49 PM CDT | Special Weather Statement | GLD | Norton | 11 min |
| May 11, 10:57 PM CDT | Special Weather Statement | GLD | Decatur | 18 min |
| May 12, 1:45 AM CDT | Special Weather Statement | GLD | Rawlins | 45 min |
| May 12, 2:30 AM CDT | Special Weather Statement | GLD | Rawlins | 45 min |
| May 12, 3:21 AM CDT | Flash Flood Warning | GLD | Rawlins, Thomas | 6 hr |
| May 12, 4:02 AM CDT | Special Weather Statement | GLD | Rawlins | 28 min |
| May 12, 8:59 AM CDT | Areal Flood Warning | GLD | Rawlins, Thomas | 33 hr |
Nearby
Tornado Warnings in Kansas, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.